Alert archive / Mississippi / River Flood Warnings in 2016

River Flood Warning 22, NWS Memphis, TN

February 24, 2016Quitman County, Mississippi

NWS Memphis, TN issued this river flood warning at Feb 24, 2016, 10:39 AM CST for Quitman County, Mississippi. It took effect at Feb 25, 2016, 6:00 AM CST. It was in force for 6 hr.

The area

The outline as issued.

The facts

Issued
Feb 24, 2016, 10:39 AM CST (16:39 UTC)
In effect from
Feb 25, 2016, 6:00 AM CST
Expired
Feb 25, 2016, 12:00 PM CST
In force
6 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
Minor

County Quitman County, MS

The radar

The Memphis radar (KNQA), 112 km from the middle of the area, began a volume at 16:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Coldwater River at Marks (MKSM6).

Action stage
35 ft
Minor stage
39 ft
Moderate stage
41 ft
Major stage
43 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07275950, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

504 
WGUS44 KMEG 241639
FLWMEG
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1039 AM CST WED FEB 24 2016

The National Weather Service has issued a Flood Warning for 
a portion of the Coldwater River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A followup Flood Statement will be issued later today.

For graphical river and flood information...please go to 
www.weather.gov and click near Memphis on the map. Then select
Rivers and Lakes AHPS under current conditions.

Do not drive through flooded areas...turn around don't drown.

Stay tuned to your weather radio and your local news media for the 
latest river information.

&&

MSC119-251639-
/O.NEW.KMEG.FL.W.0022.160225T1200Z-160225T1800Z/
/MKSM6.1.ER.160225T1200Z.160225T1200Z.160225T1200Z.NO/
1039 AM CST WED FEB 24 2016

The National Weather Service in Memphis TN has issued a 

* Flood Warning for 
  the Coldwater River at Marks
* from late tonight Wednesday February 24 until Thrsday
  February 25. and rising. 
* At 10 AM Wednesday the stage was...35.4 feet.
* Minor flooding is forecast.
* Maximum forecast stage of 39.0 feet Thursday February 25.
* Flood stage is 39.0 feet.
At 39.0 feet, Low lying farm land is flooded in Northern Quitman 
County.  

&&

LAT...LON 3452 9042 3452 9013 3437 9007 3421 9010
      3421 9046 3443 9045             

$$
1 follow-up statement
991 
WGUS84 KMEG 250252
FLSMEG
FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
852 PM CST WED FEB 24 2016

The Flood Warning IS CANCELLED for the Coldwater River...Little 
Tallahatchie Canal...Tombigbee River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A followup Flood Statement will be issued if 
conditions warrant.

For graphical river and flood information...please go to 
www.weather.gov and click near Memphis on the map. Then select Rivers
and Lakes AHPS under current conditions.

Do not drive through flooded areas...turn around don't drown.

Stay tuned to your weather radio and your local news media for the 
latest river information.

&&

MSC137-143-250322-
/O.CAN.KMEG.FL.W.0021.000000T0000Z-160225T1811Z/
/SARM6.1.ER.160224T0947Z.160224T1400Z.160224T1906Z.NO/
852 PM CST WED FEB 24 2016

Forecast information for
  Coldwater River near Sarah
* At 08 PM Wednesday the stage was 15.8 feet.
* No flooding is currently forecast.
* Flood stage is 18.0 feet.
* Forecast...The river will rise to near 13.8 feet Thursday February 
  25.

&&

LAT...LON 3481 9028 3481 9014 3452 9013 3452 9033
      3475 9033                       

$$

MSC119-250322-
/O.CAN.KMEG.FL.W.0022.000000T0000Z-160225T1800Z/
/MKSM6.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
852 PM CST WED FEB 24 2016

Forecast information for
  Coldwater River at Marks
* At 08 PM Wednesday the stage was 36.2 feet.
* No flooding is currently forecast.
* Maximum forecast stage of 37.2 feet Thursday February 25.
* Flood stage is 39.0 feet.
* Forecast...The river will rise to near 37.2 feet Thursday February 
  25.
* At 38.0 feet...Low lying agriculture land begins to flood

&&

LAT...LON 3452 9042 3452 9013 3437 9007 3421 9010
      3421 9046 3443 9045             

$$

MSC071-093-145-250322-
/O.CAN.KMEG.FL.W.0023.000000T0000Z-160225T1832Z/
/ETAM6.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
852 PM CST WED FEB 24 2016

Forecast information for
  Little Tallahatchie Canal at Little Tallahatchie River at Etta near
  New Albany 
* At 08 PM Wednesday the stage was 20.9 feet.
* No flooding is currently forecast.
* Flood stage is 25.0 feet.
* Forecast...The river will rise to near 20.9 feet Thursday February 
  25.

&&

LAT...LON 3466 8944 3466 8910 3446 8912 3434 8925
      3441 8944                       

$$

MSC095-250322-
/O.CAN.KMEG.FL.W.0018.000000T0000Z-160225T2030Z/
/BGBM6.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
852 PM CST WED FEB 24 2016

Forecast information for
  Tombigbee River at Bigbee
* At 08 PM Wednesday the stage was 12.3 feet.
* No flooding is currently forecast.
* Flood stage is 14.0 feet.
* Forecast...The river will rise to near 11.7 feet Thursday February 
  25.
* At 13.0 feet...Bottomland flooding is occurring.

&&

LAT...LON 3409 8852 3409 8840 3399 8852 3406 8857


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this river flood warning went out at Feb 24, 6:05 AM CST, 4 hours 34 minutes earlier.

Area forecast discussion, Feb 24, 6:05 AM CST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
605 AM CST WED FEB 24 2016

.UPDATE...

UPDATED 12Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 406 AM CST WED FEB 24 2016/

THE ACTIVE WEATHER PATTERN CONTINUES FOR ONE MORE DAY BEFORE
TRANQUIL WEATHER RETURNS TO THE MID-SOUTH. THE TWO MAIN CONCERNS
TODAY ARE:

1) THE POTENTIAL FOR A NARROW...HEAVIER BAND OF SNOWFALL TO SETUP
ACROSS PORTIONS OF NORTHEAST ARKANSAS/MISSOURI BOOTHEEL. A WINTER
WEATHER ADVISORY CONTINUES THROUGH NOON FOR 1-2 INCHES OF SNOWFALL
ACROSS THIS REGION.

2) STRONG GRADIENT WINDS ASSOCIATED WITH A VERY DEEP AND STRONG
LOW PRESSURE THROUGH THE DELTA REGION OF EAST ARKANSAS/MISSOURI
BOOTHEEL/WEST TENNESSEE/NORTHWEST MISSISSIPPI. WINDS WILL BE
SUSTAINED BETWEEN 20 TO 30 MPH WITH GUSTS EXCEEDING 40
MPH...ESPECIALLY BEFORE NOON.

CURRENTLY...A DEEP UPPER LEVEL TROUGH WAS ANALYZED ACROSS THE
MID-SOUTH WHICH WAS IN THE PROCESS OF ASSUMING A NEGATIVE TILT
WHILE UNDERGOING WAVE-BREAK. LAPS ANALYSIS AS OF 09Z SHOWS A DEEP
SURFACE CYCLONE WITH MSL PRESSURE DOWN TO AN IMPRESSIVE 988 MB.
THE CYCLONE WAS BEGINNING TO OCCLUDE WITH A COMPLEX FRONTAL
STRUCTURE DEVELOPING...BUT THE MAIN COLD FRONT HAS ALREADY PUSHED
THROUGH THE MID-SOUTH...WITH TEMPERATURES FALLING AREA-WIDE.

EARLY THIS MORNING THROUGH MIDDAY...

A DIFFICULT FORECAST THIS MORNING WITH MARGINAL SURFACE
TEMPERATURE PROFILES COMPLICATING THE SNOWFALL FORECAST. 850 MB
TEMPERATURES ARE MORE THAN SUPPORTIVE OF
SNOWFALL...HOWEVER...SIGNIFICANT WARMING OF THE PROFILE IS SHOWN
BETWEEN THE SURFACE AND 925 MB. THE QUESTION REMAINS WHETHER OR
NOT PRECIP RATES WILL BECOME HEAVY ENOUGH TO DYNAMICALLY COOL THE
COLUMN ENOUGH TO SUPPORT ACCUMULATING SNOWFALL. AS OF
NOW...MINIMAL CHANGES HAVE BEEN MADE TO THE CURRENT FORECAST WITH
1-2 INCHES OF SNOWFALL EXPECTED. THIS IS SUPPORTED BY NEARLY ALL
AVAILABLE HI-RES GUIDANCE...WITH THE GFS SOMEWHAT OF AN OUTLIER. A
WELL-ESTABLISHED WARM CONVEYOR BELT HAS BIFURCATED CYCLONICALLY
AROUND THE CYCLONE WHICH IS SHOWN WELL IN THE POTENTIAL
TEMPERATURE FIELD AT 700 MB. MIXING RATIOS ARE ALSO QUITE HIGH
WITHIN THE CONVEYOR BELT WITH VERY STRONG JET DIVERGENCE AIDING IN
THE DEVELOPMENT OF SUBSTANTIAL DEFORMATION ZONE PRECIP. A GRADUAL
TRANSITION TO SNOW IS OCCURRING FROM WEST TO EAST ACROSS CENTRAL
AND NORTHERN ARKANSAS...WHICH IS EXPECTED TO CONTINUE THROUGH THE
MORNING. SURFACE TEMPERATURES WILL FALL WITHIN THE BAND OF
PRECIP...THEN QUICKLY RISE LATER THIS MORNING AS PRECIP RATES
DECREASE WITH A CHANGEOVER BACK TO RAIN...EVEN ACROSS AREAS THAT
SAW MORNING SNOWFALL. THE BOTTOM LINE IS THAT SIGNIFICANT IMPACTS
ARE NOT EXPECTED GIVEN THE WARM PROFILE AND WARM GROUND.

THE OTHER COMPONENT TO THIS STORM SYSTEM IS THE STRONG GRADIENT
WINDS ASSOCIATED WITH THE ANOMALOUSLY DEEP LOW PRESSURE. MEAN
WINDS IN THE 850-925 MB LAYER WILL HOVER AROUND 50 KTS THROUGH THE
MORNING ASSOCIATED WITH A STRONG SURFACE PRESSURE GRADIENT.
NORTH-NORTHWEST WINDS WILL CONTINUE TO BE SUSTAINED BETWEEN 20-30
MPH WITH GUSTS EXCEEDING 40 REGULARLY...ESPECIALLY BEFORE NOON.
LATER THIS AFTERNOON...A GRADUAL RELAXATION OF THE GRADIENT OCCURS
AS THE LOW PRESSURE PULLS INTO THE GREAT LAKE REGION...AND WINDS
WILL FOLLOW SUIT.

WEDNESDAY NIGHT...SOME LINGERING PRECIP IS EXPECTED MAINLY IN THE
FORM OF DRIZZLE/LIGHT RAIN...WITH MAYBE SOME MIX OF RAIN/SNOW
ACROSS MIDDLE TENNESSEE.

BY THURSDAY...QUIET WEATHER RETURNS TO THE MID-SOUTH. THERE IS NOT
A SUBSTANTIAL RESERVOIR OF COLD AIR BEHIND THIS SYSTEM SO
TEMPERATURES WILL REBOUND QUICKLY. A GRADUAL WARMING TREND IS
EXPECTED THROUGH THIS WEEKEND WITH DRY WEATHER FORECAST.

IN THE LONG-TERM...SIGNIFICANT DISAGREEMENT IS SHOWN IN GLOBAL
MODELS REGARDING THE EVOLUTION OF THE NEXT SYSTEM...BUT IT DOES
APPEAR THE PRECIP WILL RETURN TO THE REGION NEXT WEEK. THERE IS
PLENTY OF TIME TO SORT OUT DETAILS ASSOCIATED WITH THIS SYSTEM.

TVT

&&

.AVIATION...

12Z TAF SET

MAINLY IFR TO LOW END MVFR CIGS WILL PERSIST THIS MORNING AT THE
TAF SITES ALONG WITH LIGHT RAIN...MIXED AT TIMES WITH SNOW AT
KJBR. STRONG NORTHWEST WINDS WILL ALSO CONTINUE THROUGH THE DAY.
CIGS WILL GRADUALLY RISE TO MVFR LEVELS LATER TODAY AND TO VFR
THIS EVENING. PRECIPITATION SHOULD ALSO COME TO AN END.

SKIES SHOULD CLEAR FROM WEST TO EAST OVERNIGHT WITH A GRADUALLY
REDUCTION IN WINDS WHICH SHOULD BECOME WESTERLY...ESPECIALLY AFTER
MIDNIGHT.

JLH

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR CLAY-CRAIGHEAD-
     GREENE-LAWRENCE-RANDOLPH.

     WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR DUNKLIN-
     PEMISCOT.

     WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR DUNKLIN-PEMISCOT.

MS...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR COAHOMA-DESOTO-
     MARSHALL-PANOLA-QUITMAN-TALLAHATCHIE-TATE-TUNICA.

TN...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR CROCKETT-DYER-
     FAYETTE-GIBSON-HAYWOOD-LAKE-LAUDERDALE-OBION-SHELBY-TIPTON-
     WEAKLEY.

&&
Hazardous weather outlook, Feb 24, 10:20 AM CST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1020 AM CST WED FEB 24 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-251830-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
1020 AM CST WED FEB 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

STRONG NORTHWEST WINDS WILL CONTINUE THROUGH LATE AFTERNOON. A
WIND ADVISORY IS IN EFFECT FOR MUCH OF THE MIDSOUTH THROUGH 6 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

PWB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 11:02 PM CSTSpecial Weather StatementMEGMonroe43 min
Feb 24, 7:42 AM CSTRiver Flood WarningMEGTate, Tunica13 hr
Feb 24, 10:41 AM CSTRiver Flood WarningMEGLafayette, Marshall, Union26 hr

Nearby

River Flood Warnings in Mississippi, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.